I had ovarian cancer last year. I took 3 chemo treatments prior to having a complete hysterectomy 8-2-07 and took 4 post-op chemos as a precautionary measure. I finished the chemo l2-l9-07. Early March, 2008, I started having severe itching and breaking out in hives several times per week. My oncologist thought I was reacting to the environment since this was the time of year for pollen and he thought it would go away in 4 - 5 weeks but it didn't. In late March, my neck broke out real bad and stayed that way for 4 days. I saw a nurse practitioner who treated me with a week of prednizone. During the treatment, the itching and breaking out went away, but came back as soon as the medicine got out of my system. Since that treatment, I have been breaking out at different locations on my body every single day and the itching is almost unbearable. Week before last my doctor made me an appointment with a dermatologist but the first appointment he has for a new patient is Aug. 24. In the meantime, I have to deal with this itching and breaking out by using lotions, creams, ice packs, and Claritin. This problem always gets worse late afternoon or evening hours. Has anyone else experienced this problem after chemo? Or does anyone have a solution?
I have had exactly the same problem and I am now almost 14 months out of chemo. I intially used to take an antihistamine everyday to keep the hives at bay (as suggested by my GP) and it worked fine, I would leave it for a day or two (just to see if the hives had got any better) and the hives would come back again. (Mine usually come at the top of my legs and across the bottom half of my stomach).
Having an antihistamine everyday did not sit well with me so I have started having a glass of green barley grass (I brought mine from a health food store) and I have found it has done me the world of good and helped keep the hives at bay for weeks at a time. Every so often I get a break out patch but compared to what it was, it has given me a huge relief.
I also had this problem when I finished chemo. Plus, my eyes or lips would swell up.
I went to an allergist and he said it was basically an overload of allergies. He said it was not unusual to see this after chemo because of the trauma the body has experienced. I took zrytec frequently and it took care of things. Now I rarely need it.
I also had this hives problem second time around ovarian with many chemo treatments.I found out myself I'm allergic to all Highly allergic foods.Mainly wheat,chocolate,Tomatoes,strawberries,corn,etc. Try a gluten free diet.Eat only meat and baked potatoes,Anything citrus is bad or dairy products.Drink ensure vanilla or boost drinks.I'm still experimenting all foods I never was allergic to anything! I take benedryl capsules when Ate something I'm allergic to. You can take up to 300 mg. a day.Or just don't eat a few days and they will go away.Good luck!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.